Alert archive / Washington / Gale Warnings in 2016

Gale Warning 53, NWS Seattle, WA

June 8, 2016

NWS Seattle, WA issued this gale warning at Jun 8, 2016, 2:26 AM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2016, 2:26 AM PDT (09:26 UTC)
Expired
Jun 8, 2016, 5:00 AM PDT
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

753 
WHUS76 KSEW 080926
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
226 AM PDT WED JUN 8 2016

PZZ131-132-081730-
/O.EXP.KSEW.GL.W.0052.000000T0000Z-160608T0900Z/
/O.NEW.KSEW.GL.W.0053.160608T0926Z-160608T1200Z/
/O.NEW.KSEW.SC.Y.0137.160608T1200Z-160608T1900Z/
/O.UPG.KSEW.GL.A.0033.160608T1900Z-160609T1200Z/
/O.NEW.KSEW.GL.W.0054.160608T1900Z-160609T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
226 AM PDT WED JUN 8 2016

...GALE WARNING IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 5 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING. A GALE
WARNING HAS ALSO BEEN ISSUED FROM NOON TODAY TO 5 AM PDT THURSDAY.
IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN ISSUED. THIS SMALL
CRAFT ADVISORY IS IN EFFECT UNTIL NOON PDT TODAY. THE GALE WATCH IS
NO LONGER IN EFFECT. 

* WINDS...WEST 25 TO 35 KNOTS EARLY THIS MORNING...EASING TO 15 TO
  25 KNOTS THROUGH MIDDAY...THEN RISING TO 25 TO 40 KNOTS THIS
  AFTERNOON AND TONIGHT. 

* WAVES...WIND WAVES 4 TO 6 FEET EARLY THIS MORNING THROUGH
  TONIGHT...EXCEPT SUBSIDING BRIEFLY TO 2 TO 4 FEET THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-081030-
/O.EXP.KSEW.SC.Y.0136.000000T0000Z-160608T0900Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
226 AM PDT WED JUN 8 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED.

$$

PZZ133-134-081730-
/O.NEW.KSEW.SC.Y.0137.160608T1900Z-160609T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
226 AM PDT WED JUN 8 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 5 AM PDT THURSDAY.

* WINDS...WESTERLY WINDS 15 TO 25 KNOTS.

* WAVES/SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-081730-
/O.NEW.KSEW.SC.Y.0137.160608T1800Z-160609T0300Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
226 AM PDT WED JUN 8 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING. 

* WINDS...WESTERLY WINDS 15 TO 25 KNOTS.
* WAVES/SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jun 7, 9:25 PM PDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 7, 9:25 PM PDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Seattle WA
925 PM PDT TUE JUN 7 2016

.SYNOPSIS...Low pressure will nudge into the region over the rest
of the week. This will result in much cooler temperatures and back
to around normal by Thursday. Chances for showers will also
increase through the rest of the week, especially from Thursday
night into Saturday.

&&

.SHORT TERM...Starting to see that transition from being influenced
by the eastbound upper level ridge to the upper level low still well
off the Canadian coast. Largest pieces of evidence for that
transition are the increase in cloudiness over W WA and the isolated
showers that have been present on radar since late this afternoon.
There were the occasional lightning strike here or there with the
afternoon activity...that being extremely isolated...but current
lightning detection does not show anything...so do not expect any
such activity this evening or into the overnight.

Models remain consisted with the prolonged impact of the
aforementioned trough. Feels safe to say that W WA will now return
to its regularly scheduled June...already in progress. Afternoon
highs still look good to fall close to or below normal starting
Wednesday and continuing into the remainder of the week.
Contributing to that will be the clouds and chances for showers that
will persist over the area during the remainder of the week.
Certainly a vast change compared to the past week.

Inherited forecast looks to cover the above well. No need for
updates this evening.  SMR

.LONG TERM...From 244 PM Discussion...Models continue to show a
cooler and showery period for the extended forecast period. A large
closed low off the WA coast Friday shifts east across the area on
Saturday. Still some differences with the precise track but overall
models show quite a bit of showers over the area on
Saturday...especially in the Cascades. This system exits and is
replaced by a brief flat ridge on Sunday which should allow for
drier conditions. The GEM is the odd model out...with the low slower
to move out with showers persisting into Sunday. For now the faster
GFS/ECMWF model solutions are preferred. Another system enters as
early as Sunday night and lingers through next week. Models differ
with the details this far out with the strength and timing of the
initial front Sunday night into Monday.  Thus chance POP's still
look on track for early next week. /JW

&&

.AVIATION...SW flow aloft will continue over W WA through Wednesday,
between a large deepening upper level longwave trough offshore and a
broad upper level ridge centered over MT. VFR conditions are still
expected tonight since the moisture embedded in the SW flow aloft is
mainly high level moisture. However RADAR has been picking up some
virga drifting across the area. Cooler and moister shallow low level
onshore flow brought IFR stratus to the coast and strait this
morning and it looks like this will repeat tonight, affecting the
KHQM and KCLM TAFs.

An upper level shortwave trough embedded in the flow aloft will move
across W WA on Wednesday. This will increase the low level onshore
flow and possibly bring some light showers or virga to the area.
VFR conditions are still expected with cigs mainly above 5000 feet.

KSEA...BKN-OVC high clouds will continue over the area through 18z.
An upper level trough will cross the area Wednesday, but may only
end up lowering clouds to 5000-10000 feet with some virga or light
showers after 18z. Surface winds will remain northerly 4-8 kt
through 10z then shift to SW. Kam

&&

.MARINE...A surface ridge offshore combined with lower pressure over
E WA will maintain a westerly onshore flow pattern over W WA this
week.

Westerly flow has increased in the strait this evening but the UIL-
BLI pressure gradient appears stuck at around 2.5 mb. So far the
peak wind at Race Rocks has been 29 kt. There still may be a small
chance that a gale will occur later tonight, especially if the
Canadian HRDPS is correct, so I will leave the gale warning up for
now.  The SCA for the portion of the north inland waters along the
southern San Juans looks like it might be working out, based on the
CWLM ob at Victoria.

Onshore flow is expected to become strong again on Wednesday. An
upper level shortwave trough will move E across the area Wednesday.
The onshore pressure gradient will begin increasing early Wednesday
afternoon as the trough moves through with gales possible in the
central and east strait by late afternoon. This is earlier than the
normal diurnal pattern since it is being forced by the passing
trough. With onshore flow continuing, gales are still possible
Wednesday night.

There could also be some other minor differences like where in the
central and east strait the strongest winds occur. The 18z Canadian
HRDPS model displaces the peak gale winds S over the U.S. part of
the strait rather than keeping it closer to Race Rocks. SCA winds
look good for the adjacent inland waters as well.

A large upper level low over the Gulf of AK this evening will move
steadily SE until it is over the WA offshore waters on Friday. As
the low nears the area the offshore surface ridge will weaken on
Thursday and Friday, possibly enough so that there is a weak surface
low just offshore. However, weak onshore flow will continue,
primarily due to continuing lower pressure over E WA. Kam

.SEW Watches/Warnings/Advisories...

WA...None.
PZ...Gale warning central and east strait of Juan de Fuca.
     Small Craft Advisory coast and north inland waters.
     Gale Watch central and east strait of Juan de Fuca Wednesday
      afternoon and evening.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:26 AM PDTGale WarningSEW18 hr
Jun 8, 2:26 AM PDTSmall Craft AdvisorySEW25 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.